A concerning unawareness on the risks was noted among patients
Scientists warn that the danger in which grapefruit puts us when eating it with certain prescription drugs is much higher than previously thought.Grapefruit can cause respiratory problems, bone marrow retrenchment, gastrointestinal bleeding, renal toxicity or even death, The Telegraph reports.
The adverse reactions are determined by an effect of supra dose, caused by furanocoumarins, an active substance in the fruit, which acts as a hamper for a drug metabolizing enzyme in the human body.
Scientist say over 85 drugs are susceptible of putting us in danger when it meets grapefruit, 43 of which can have really grave consequences.
This property of an apparently harmless fruit have been discovered by Canadian researchers over 20 years ago.
“Many of the drugs that interact with grapefruit are highly prescribed and are essential for the treatment of important or common medical conditions,” said Dr. David Bailey, leader of the recent study, published in Canadian Medical Association Journal.
“Recently, however, a disturbing trend has been seen. Between 2008 and 2012, the number of medications with the potential to interact with grapefruit and cause serious adverse effects...has increased from 17 to 43, representing an average rate of increase exceeding 6 drugs per year,” he explained.
“This increase is a result of the introduction of new chemical entities and formulations.”
Adverse effects can occur even if the fruit has been eaten hours previously to the medication, doctors warn, while a daily consumption can increase the danger of the interaction.
Scientists say there is a worrying unawareness among patients concerning the grapefruit's side effects and that immediate measures must be taken.
“Unless health care professionals are aware of the possibility that the adverse event they are seeing might have an origin in the recent addition of grapefruit to the patient's diet, it is very unlikely that they will investigate it,” Dr. Bailey said.
“In addition, the patient may not volunteer this information. Thus, we contend that there remains a lack of knowledge about this interaction in the general healthcare community.”